Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 319, NWS Springfield, MO

October 14, 2018Texas County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 14, 2018, 10:38 PM CDT for Texas County, Wright County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2018, 10:38 PM CDT (03:38 UTC)
Expired
Oct 14, 2018, 11:15 PM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 11:08 PM CDTHAIL 0.75Houston, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WUUS53 KSGF 150338
SVRSGF
MOC215-229-150415-
/O.NEW.KSGF.SV.W.0319.181015T0338Z-181015T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1038 PM CDT SUN OCT 14 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wright County in southwestern Missouri...
  West central Texas County in south central Missouri...

* Until 1115 PM CDT.

* At 1037 PM CDT, a severe thunderstorm was located 3 miles south of 
  Hartville, or 12 miles west of Mountain Grove, moving east at 55 
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Houston...                        Dawson...
  Huggins...                        Solo...
  Bucyrus...                        Simmons...
  Bendavis...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3721 9257 3729 9233 3733 9218 3736 9206
      3737 9199 3736 9191 3732 9187 3726 9188
      3723 9194 3721 9202 3718 9216 3712 9254
      3716 9258
TIME...MOT...LOC 0337Z 253DEG 49KT 3717 9249 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cramer
3 follow-up statements
517 
WWUS53 KSGF 150347
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1047 PM CDT SUN OCT 14 2018

MOC215-229-150415-
/O.CON.KSGF.SV.W.0319.000000T0000Z-181015T0415Z/
Wright MO-Texas MO-
1047 PM CDT SUN OCT 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR EAST CENTRAL WRIGHT AND WEST CENTRAL TEXAS COUNTIES...

At 1047 PM CDT, a severe thunderstorm was located 5 miles north of 
Mountain Grove, moving east at 55 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Houston...                        Dawson...
Huggins...                        Solo...
Bucyrus...                        Simmons...
Bendavis...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 9236 3729 9233 3733 9218 3736 9206
      3737 9199 3736 9191 3732 9187 3726 9188
      3723 9194 3721 9202 3718 9216 3716 9234
      3720 9237 3724 9238
TIME...MOT...LOC 0347Z 253DEG 49KT 3721 9232 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cramer
852 
WWUS53 KSGF 150359
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1059 PM CDT SUN OCT 14 2018

MOC229-150409-
/O.CAN.KSGF.SV.W.0319.000000T0000Z-181015T0415Z/
Wright MO-
1059 PM CDT SUN OCT 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WRIGHT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3724 9215 3728 9215 3731 9214 3733 9213
      3737 9199 3736 9191 3732 9187 3726 9188
      3725 9191 3723 9198 3722 9209 3722 9213
TIME...MOT...LOC 0359Z 252DEG 50KT 3727 9210 

$$

MOC215-150415-
/O.CON.KSGF.SV.W.0319.000000T0000Z-181015T0415Z/
Texas MO-
1059 PM CDT SUN OCT 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL TEXAS COUNTY...

At 1059 PM CDT, a severe thunderstorm was located 9 miles southwest
of Houston, moving east at 55 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Houston...                        Bucyrus...
Simmons...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3724 9215 3728 9215 3731 9214 3733 9213
      3737 9199 3736 9191 3732 9187 3726 9188
      3725 9191 3723 9198 3722 9209 3722 9213
TIME...MOT...LOC 0359Z 252DEG 50KT 3727 9210 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cramer
521 
WWUS53 KSGF 150416
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1116 PM CDT SUN OCT 14 2018

MOC215-150426-
/O.EXP.KSGF.SV.W.0319.000000T0000Z-181015T0415Z/
Texas MO-
1116 PM CDT SUN OCT 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TEXAS COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

LAT...LON 3724 9215 3728 9215 3731 9214 3733 9213
      3737 9199 3736 9191 3732 9187 3726 9188
      3725 9191 3723 9198 3722 9209 3722 9213
TIME...MOT...LOC 0416Z 253DEG 49KT 3734 9183 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:44 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Oct 14, 6:44 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
644 PM CDT Sun Oct 14 2018

...AVIATION UPDATE...

.SHORT TERM...(This evening through Monday)
Issued at 245 PM CDT Sun Oct 14 2018

A strong cold front was currently located from Kansas City, MO to
Ponca City, OK. Temps ahead of the front were in the 50s with
temps quickly dropping into the 40s and 30s behind the front.
Areas of drizzle with occasional showers were occuring from
central Oklahoma into southeast Kansas and northwest Missouri.
Snow was occuring further northwest into northern Kansas where the
colder temps existed.

Expectations for this evening are for the cold front to move into
the area by early evening. Plenty of lift exists with an incoming
shortwave and upper level jet, however the lack of cloud ice
forecasted outside of showers indicates that we will likely see
scattered showers with patchy drizzle outside of that. RAP MU
capes of around 250j/kg will move in from the southwest this
evening and might be just enough to produce some lightning
strikes. This did occur with strong frontogenesis over the
Wichita area therefore will mention some isolated thunder tonight
generally along and south of I-44. Winds will become gusty with
some gusts up to 35mph possible tonight as the cold air rushes in.
The timeframe with most of the showers will be from about 02z-
08Z, this is largely based on the RAP and HRRR as strong lift
occurs on the backside of the front. Rainfall amounts will range
from 0.10-0.70in with the highest amounts across south central
missouri. The 850mb 0C temp lags the precip for our area therefore
no winter precip is expected.

Patchy drizzle will be possible Monday morning as residual lift
occurs within an area of virtually no cloud ice. Light showers
will continue to be possible across far south central missouri,
closer to the front. It will not be a pleasant day with cloud
cover and northerly winds. Model guidance suggests high temps in
the middle to upper 40s. Brrrr.

.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Oct 14 2018

High pressure axis will move in Monday night with clearing skies
from the north and light winds. This will allow for strong
radiational cooling and therefore widespread frost is expected by
Tuesday morning. Only areas that are questionable are along the
Missouri/Arkansas border where some cloud cover may remain. Model
consensus is for lows to drop to around 32 however MET mos
guidance has consistently come in cooler therefore its possible a
hard freeze may occur. Frost/Freeze headlines look likely during
this timeframe.

Patchy frost will again be possible Wednesday and Thursday
mornings as a dry/cool high pressure airmass remains across the
area. Shortwave energy approaches from the southwest late thursday
night into Friday which will bring our next chance of rain. This
rain may last into Saturday before exiting as what looks like
another strong blast of cool air comes down from the north. A near
1040mb surface high comes into the area Sunday, continuing the
cool air filtration.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)

Pilots flying in and out of the southwest Missouri airports will
be dealing with IFR and MVFR flight conditions through tonight and
into Monday.

A cold front was approaching from the northwest, which will force
rain and drizzle across much of southern Missouri. Fog was also
being observed in some areas, all creating reduced visibilities.

Ceiling levels were generally IFR, and expected to continue to
trend within the IFR category for several hours this evening and
tonight.

North winds will increase later tonight after the front passes
through the region. Some gusts up to 25 mph can not be ruled out.

One final thought, we think there is sufficient instability for a
few lightning strikes this evening. We may need to amend some of
the TAFs to include lightning.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Cramer
Hazardous weather outlook, Oct 14, 7:09 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
709 PM CDT Sun Oct 14 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
709 PM CDT Sun Oct 14 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Showers will move into the area this evening and overnight. A few
lightning strikes can not be ruled out across southeast Kansas
and southern Missouri. Gusty north winds up to 35 mph will be
possible tonight as a cold front moves through. The highest gusts
will be across southeast Kansas and western Missouri.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There continues to be a strong signal for frost and possibly a
light freeze Monday night.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:37 AM CDTFrost AdvisorySGFBarry, Camden, Christian, Dallas, Dent, Douglas and 14 more29 hr
Oct 15, 3:37 AM CDTFreeze WarningSGFBarton, Benton, Camden, Cedar, Dade, Hickory and 7 more29 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.